Colorado, 2011

Hail in Colorado, May 28, 2011

May 28, 2011 · NWS PUB · 3 events in 1 county or zone

Strong to severe thunderstorms produced hail up to the size of quarters over portions of El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe thunderstorms produced hail up to the size of quarters over portions of El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 2:24 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, May 28, 2:24 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT SAT MAY 28 2011

.SHORT TERM...
(TONIGHT AND SUNDAY)

...ISOLATED THUNDERSTORM THREAT THIS EVENING...WIDESPREAD FIRE
WEATHER CONCERNS TOMORROW...

A STRONG CAP HAS BEEN SUPPRESSING CONVECTION TODAY.  MODEL SOUNDINGS
INDICATE AS MUCH AS A 5 DEGREE CAP AT LAMAR DOWN TO ABOUT A 2 DEGREE
CAP AT COLORADO SPRINGS AT THE PRESENT TIME.  HIGHER DEWPOINT AIR
HAS BEEN STEADILY ADVECTING INTO THE REGION FROM THE EAST
TODAY...WITH MOST OF THE PLAINS NOW IN THE UPPER 40S TO LOWER
50S...BUT TO LITTLE AVAIL WITH THE CAP IN PLACE.  HIGH COUNTRY
DEWPOINTS ARE STILL IN THE 20S AND 30S.  LAPS ANALYSIS SHOWS A LOT
OF CIN AND STABLE AIR OVER THE BULK OF THE PLAINS CURRENTLY.  CAP
LOOKS WEAKEST AND INSTABILITY GREATEST ALONG THE PALMER DIVIDE AT
21Z...AND ALSO OVER THE CENTRAL MOUNTAINS.  IF A STORM IS GOING TO
GO THIS EVENING...IT WOULD BE MOST LIKELY ACROSS THE PALMER DIVIDE
OR BACK ACROSS THE CENTRAL MOUNTAINS...THE MORE POTENT STORM BEING
OVER THE PALMER DIVIDE.  THE 12Z WRF RUN SHOWS CONVECTION POSSIBLE
OVER THE PALMER...23Z-03Z TIME FRAME.  THE HRRR-3KM RUNS KEEP
CONVECTION SUPPRESSED.  PRIMARY THREATS...IF A STORM CAN GO...1
INCH HAIL...LIGHTNING...STRONG WINDS.  FOR THE REST OF THE
AREA...SHOULD BE QUIET THIS EVENING.

FIRE WEATHER CONCERNS WILL CONTINUE ACROSS THE SAN LUIS VALLEY AND
SOUTHERN I-25 CORRIDOR THIS EVENING.  SO FAR TODAY...CONDITIONS
BEING MET OVER THE SAN LUIS VALLEY...BUT SLOWER TO DEVELOP ALONG THE
SOUTHERN I-25 CORRIDOR.  HOWEVER...THERE IS STILL TIME WITH SEVERAL
HOURS OF GOOD MIXING YET TO GO. RED FLAG WARNING WILL CONTINUE UNTIL
8 PM.

OVERNIGHT...PERSISTENT LOW LEVEL EASTERLY WINDS WILL CONTINUE TO
PUMP UP LOW LEVEL MOISTURE VALUES...LEADING TO WIDESPREAD LOW CLOUD
DEVELOPMENT ACROSS THE PLAINS OVERNIGHT INTO SUNDAY MORNING. COULD
BE SOME PATCHY FOG...TOO...BUT MOSTLY JUST LOW CLOUDS.

ON SUNDAY...WARM AND DRY SOUTHWEST FLOW DEVELOPS ACROSS MOST OF
SOUTHERN COLORADO...PUSHING ANY LOW LEVEL MOISTURE NORTHWARD OUT OF
THE AREA.  THUS...A DAY OF WIDESPREAD FIRE WEATHER CONCERNS ON TAP
WHERE FUELS ARE RECEPTIVE.  THIS WOULD INCLUDE THE SAN LUIS VALLEY
AND MOST OF THE SOUTHEAST PLAINS...WHERE A RED FLAG WARNING WILL GO
INTO EFFECT.  EL PASO COUNTY WILL REMAIN OUT OF THE WARNING DUE TO
FUELS NOT MEETING CRITERIA.  KIOWA COUNTY WILL NOT BE INCLUDED IN
THE WARNING DUE TO HUMIDITIES STAYING A BIT HIGHER THAN AREAS
FARTHER SOUTH OR WEST.  OTHERWISE...A WINDY AND WARM DAY SUNDAY WITH
NO PRECIPITATION EXPECTED ACROSS SOUTHERN COLORADO.  HIGHS SHOULD BE
IN THE MID 80S TO MID 90S ACROSS THE PLAINS WITH MOSTLY 70S HIGH
VALLEYS.  THE MOUNTAINS WILL RANGE FROM THE 50S AND 60S BELOW
TIMBERLINE...TO THE 30S AND 40S ABOVE. LW

.LONG TERM...

(SUNDAY NIGHT THROUGH SATURDAY)

...WINDY WITH HIGH FIRE DANGER MONDAY...
...WARMING UP BY MID WEEK...

MAIN CONCERN IN THE EXTENDED WILL BE THE CONTINUED DRY CONDITIONS
WITH FIRE DANGER RAMPING UP CONSIDERABLY ON MONDAY AS WINDS INCREASE
FROM THE WEST. THERE IS SOME DISAGREEMENT IN THE MODEL SUITES AS TO
HOW COLD THE AIR WILL BE BEHIND FRONTAL PASSAGE TUE NITE...ALTHOUGH
EVEN WITH THE WARMEST MODEL GUIDANCE...TEMPS SHOULD END UP A GOOD
10-15 DEG LOWER MON AFTERNOON. HOWEVER...WITH STRONG W-SW JET MOVING
THROUGH THE BASE OF THE UPPER TROUGH THAT WILL  BE SITUATED OVR ERN
MT ON MON...WILL SEE VERY LOW LAYER RH AND VERY STRONG WINDS OVR THE
ERN PLAINS BY MON AFTERNOON. IN FACT...WINDS MAY GET CLOSE TO HIGH
WIND CRITERIA AS THE STRONGEST LLVL WINDS SHIFT FROM S OF THE
ARKANSAS RIVER EARLY MON...NWD TO THE PALMER DVD BY LATE MON
AFTERNOON. WILL HOIST A FIRE WX WATCH FOR ALL AREAS WHERE CRITICAL
FUEL CONDITIONS ARE PRESENT. ONLY POPS THRU MON WILL BE ISOLD-SCT
SHWRS OR STORMS FOR THE CONTDVD.

HIGH PRESSURE BUILDS OVR TX ON TUE..WITH WINDS RELAXING A BIT OVR SE
CO AND TEMPS STILL ON THE SEASONABLE SIDE. WEAK MOISTURE PLUME WILL
BEGIN HEADING NWD THRU THE TX PANHANDLE LATE TUE...BUT LOOKS LIKE
MOST OF THE PRECIP SHOULD STAY S OF OUR AREA. WILL MAINTAIN LOW POPS
FOR THE EXTREME SE PLAINS AND RATON MESA TUE EVE.

THE UPPER HIGH CONTINUES TO BUILD N AND WWD FROM WED THRU THE END OF
THE WEEK...LEADING TO A STRING OF 90 PLUS DEG DAYS EXPECTED FOR THE
LOWER ARKANSAS VALLEY. TEMPS IN THE MTNS ON THE RISE TOO...SO AS
PREVIOUSLY MENTIONED WILL SEE A GOOD MELT-OFF FOR THE FIRST WEEK OF
JUNE. THE QUASI-MONSOONAL MOISTURE TAP WILL ALSO CONTINUE TO BUILD
AROUND THE WRN PERIPHERY OF THE HIGH. AS MENTIONED IN PREVIOUS
AFD...DOES NOT LOOK OVERLY IMPRESSIVE...BUT IF THE GLOBAL MODELS
VERIFY THIS SHOULD LEAD TO AT LEAST SCT SHR AND TS DEVELOPMENT ON
A DIURNAL BASIS...PARTICULARLY FOR THE MTNS. THE GLOBAL MODELS
DIVERGE QUITE A BIT TOWARDS THE END OF THE EXTENDED PERIOD...SO
CONFIDENCE IN WX SPECIFICS REMAINS LOW AND HAVE TRENDED TOWARDS
CLIMO IN THE LATTER PERIODS. ROSE

&&

.AVIATION...ISOLATED THUNDERSTORMS POSSIBLE ALONG THE PALMER DIVIDE
AND BACK ACROSS THE CENTRAL MOUNTAINS THIS EVENING.  WIDESPREAD LOW
CLOUDS ARE EXPECTED TO DEVELOP ACROSS THE PLAINS AFTER MIDNIGHT
TONIGHT...LEADING TO AN MVFR STRATUS LAYER...WITH LOCAL IFR
CONDITIONS.  COULD ALSO BE SOME PATCHY FOG IN A FEW AREAS.  LOW
CLOUDS SHOULD DISSIPATE BY LATE SUNDAY MORNING IN MOST AREAS. BY
SUNDAY AFTERNOON...STRONG SOUTHWEST BREEZES WILL HAVE DEVELOPED IN
MOST AREAS...WITH GUSTS UP TO 45 MPH POSSIBLE.  LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 9 PM MDT SUNDAY FOR COZ224-
228>233-235>237.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR COZ228>237.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224-229-230.

&&

50/44
Hazardous weather outlook, May 28, 11:01 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1201 PM MDT SAT MAY 28 2011

COZ058>089-093>099-291815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1201 PM MDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE SAN LUIS
VALLEY...HUERFANO COUNTY AND WESTERN LAS ANIMAS COUNTY THROUGH
THIS EVENING. DRY FUELS IN COMBINATION WITH SOUTHWEST WINDS 15 TO
35 MPH AND HUMIDITIES BELOW 15 PERCENT WILL CREATE CONDITIONS
FAVORABLE FOR EXTREME FIRE BEHAVIOR AND RAPID RATES OF FIRE SPREAD
IF A FIRE STARTS.

IN ADDITION...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
OVER NORTHERN AND EASTERN SECTIONS OF THE AREA...MAINLY ALONG AND
NORTHEAST OF A SPRINGFIELD TO PUEBLO LINE. PRIMARY THREATS WITH
THESE STORMS WILL BE GUSTY WINDS...LIGHTNING AND LOCAL SMALL HAIL.

ONE OR TWO STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF EL PASO...CROWLEY...KIOWA AND TELLER COUNTIES...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER
THE SOUTHERN HALF OF THE AREA...GENERALLY ALONG AND SOUTH OF
HIGHWAY 50. A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WILL
CONTINUE OVER THE EXTREME NORTHERN PART OF THE AREA...MAINLY NEAR THE
PALMER DIVIDE. THE PRIMARY THREATS WITH THESE STORMS WILL BE GUSTY
WINDS AND LIGHTNING.

ON MONDAY...GUSTY WINDS AND LOW HUMIDITIES WILL DEVELOP OVER A LARGE
PART OF THE AREA...LEADING TO CRITICAL FIRE WEATHER CONDITIONS
DURING THE AFTERNOON AND EVENING.

TUESDAY INTO FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE...MAINLY OVER THE MOUNTAINS. PRIMARY STORM THREATS
WILL BE GUSTY WINDS AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EL
PASO...CROWLEY...KIOWA AND TELLER COUNTIES.

50/50

The radar

The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
May 28, 7:03 PM MST to 7:13 PM MST
Where
El Paso County, 1.28 mi WNW of Rush
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -104.100

Hail, El Paso

When
May 28, 7:09 PM MST to 7:14 PM MST
Where
El Paso County, 4.45 mi NNE of Rush
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.050

Hail, El Paso

When
May 28, 8:48 PM MST to 8:53 PM MST
Where
El Paso County, 3.76 mi W of Calhan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.030, -104.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316287, 316286, 316284.